Every ‘ineffective’ nasal decongestant REVEALED: After seismic US ruling on cold and flu drugs taken by millions, full list of products sold in UK with same ingredient


Got a stuffy nose? Don’t rely on popular over-the-counter remedies.

For that is the conclusion of US health advisers, anyway, who claim dozens of cold and flu drugs are effectively useless decongestants. 

It could see oral meds containing phenylephrine pulled from shelves on the other side of the Atlantic, in a historic move which would send shockwaves through the multi-million-pound industry. 

But Brits battling the sniffles this winter can also buy the same, seemingly useless, products here. 

Brands like Sudafed, Benadryl, Lemsip and Beechams all sell the drug. 

Own-brand versions from the likes of Boots and LloydsPharmacy are also available.

Many are sold with other active ingredients such as paracetamol, which can treat symptoms which usually strike at the same time as a stuffy nose.

MailOnline has compiled the full list of all phenylephrine-containing oral medicines sold in the UK. App users can view it by clicking here.

Despite questions about efficacy, medicines taken orally containing phenylephrine have seen huge price hikes in the past two years. Earlier this month, analysis of pricing data from 10 retailers by Which?, found many products had doubled in price . Lemsip’s flagship dissolvable max cold and flu sachets increased from £3.50 to £5.50 at Asda and Morrisons — a rise of 57 per cent

The ruling last month by a panel of special advisers to the Food and Drug Administration (FDA) — which oversees the use of medicines in the US — found phenylephrine ‘is not effective’ at standard or even high doses when taken in pill or liquid form.

In nasal spray form, however, the reviewers said that phenylephrine does seem to work as almost all the active medicine lands where it is needed. 

‘However, nasal decongestant sprays are effective and work within minutes and the decongestion lasts for eight hours.’

Professor Ron Eccles, who ran the Common Cold Centre at Cardiff University before retiring from the university in 2017, told MailOnline: ‘Phenylephrine is an ineffective nasal decongestant when taken orally because it is metabolised in the gut and liver before it reaches the nose. 

‘My view is that phenylephrine products should be discontinued in the UK as they do not provide any decongestion. 

‘However, nasal decongestant sprays are effective and work within minutes and the decongestion lasts for eight hours.’

Manufacturers claim phenylephrine eases nasal congestion by reducing swelling of the tiny blood vessels that sit inside the nostrils, making more space for air to pass through. 

But the FDA concluded taking the drug orally, which is the most common approach, means not enough reaches the nose to have a meaningful effect because so much gets lost on the journey from the stomach to the nose. 

Taking it as a nasal spray ensures the drug is delivered straight in the nose. 

Despite questions about efficacy, medicines taken orally containing phenylephrine have seen huge price hikes in the past two years.

Earlier this month, analysis of pricing data from 10 retailers by Which?, found many products had doubled in price.

Lemsip’s flagship dissolvable max cold and flu sachets increased from £3.50 to £5.50 at Asda and Morrisons — a rise of 57 per cent. 

Lemsip max day and night cold and flu relief capsules also saw a hike of 57 per cent in Morrisons, up from £3.50 in 2021 to £5.50 in 2023. 

Sudafed’s blocked nose and sinus capsules rose 64 per cent in Waitrose, from £3.20 in 2021 to £5.25 in 2023. 

Its sinus max strength capsules saw the biggest hike of 86 per cent at Asda, where it was priced at £5 this year, up on the £2.69 in 2021. 

NHS watchdog, the National Institute for Health and Care Excellence (Nice), gives advice on orally-administered decongestants in general. 

They ‘may relieve nasal congestion in the short term, but this effect does not extend past a few days, and the benefit is relatively small’, it advises.

Phenylephrine is not mentioned specifically in the guidance, except to say later it should not be given to children under six.

A 2008 review by the MHRA found little proof they worked in kids. It recognised, however, that like every drug it can cause side effects. 

Manufacturers claim phenylephrine eases nasal congestion by reducing swelling of the tiny blood vessels that sit inside the nostrils, making more space for air to pass through

But the FDA concluded taking the drug orally, which is the most common approach, means not enough reaches the nose to have a meaningful effect because so much gets lost on the journey from the stomach to the nose

Manufacturers claim phenylephrine eases nasal congestion by reducing swelling of the tiny blood vessels that sit inside the nostrils, making more space for air to pass through. But the FDA concluded taking the drug orally, which is the most common approach, means not enough reaches the nose to have a meaningful effect because so much gets lost on the journey from the stomach to the nose. Pictured, two of the drugs taken orally containing phenylephrine

NHS watchdog, the National Institute for Health and Care Excellence (Nice), gives advice on orally-administered decongestants in general

They 'may relieve nasal congestion in the short term, but this effect does not extend past a few days, and the benefit is relatively small', it advises

NHS watchdog, the National Institute for Health and Care Excellence (Nice), gives advice on orally-administered decongestants in general. They ‘may relieve nasal congestion in the short term, but this effect does not extend past a few days, and the benefit is relatively small’, it advises. Pictured, two of the drugs taken orally containing phenylephrine

CVS will begin pulling popular oral cough and cold products with phenylephrine as the only active ingredient from its store shelves. Pictured: Empty CVS shelves in New York last week

CVS will begin pulling popular oral cough and cold products with phenylephrine as the only active ingredient from its store shelves. Pictured: Empty CVS shelves in New York last week

Dr Alison Cave, MHRA chief safety officer told MailOnline: ‘Patient safety is our top priority. All available data is carefully considered when authorising any medicine and we continue to closely monitor all medicines for safety and effectiveness following authorisation, to ensure the benefits outweigh any risks.

‘There have been no new safety concerns identified with phenylephrine containing products and people can continue to use as directed.

‘If you have any concerns about a medicine you are taking, please seek advice from a healthcare professional.’

The Proprietary Association of Great Britain (PAGB), which represents companies making over-the-counter medicines, also insisted patients should not be concerned by the FDA ruling.

Michelle Riddalls, its chief executive, told MailOnline: ‘Consumer safety is paramount to our members, including those who manufacture products containing phenylephrine. 

‘The products on the market here, containing phenylephrine, are combined with other active ingredients to provide the best possible symptom relief. 

‘These products form part of a well-established cough, cold and flu offering within the UK. 

HOW EXPERTS TREAT THEMSELVES 

Professor Ron Eccles, former director of the Common Cold Research Centre at Cardiff University, says: ‘I use a nasal decongestant spray containing xylometazoline or oxymetazoline, as they work within minutes and the effects last for up to ten hours.’

Professor Penny Ward, a visiting professor in pharmaceutical medicine at King’s College London, says: ‘I usually struggle through without taking anything, as medication only treats the symptoms, not the virus itself. But I might sometimes take a Lemsip at night to relieve the symptoms and for comfort so I can sleep.’

Professor Andrew Easton, a virologist at the University of Warwick, says: ‘I take over-the-counter products such as Beechams powders or similar if my symptoms are quite bad.’

‘This ensures that these medicines are available and easily accessible to allow consumers to self-care and treat these winter ailments at home at a time when the NHS is under a great deal of pressure.’

A British Retail Consortium spokesperson told MailOnline: ‘Retailers will follow all guidance by the MHRA on issues relating to the sale of medicines.’ 

A spokesperson for Superdrug also said: ‘The MHRA, the UK regulatory body, has not changed their position on phenylephrine and, as always, we will continue to monitor any recommendations or guidance from them.’

The FDA’s own ruling on phenylephrine, however, is not the first occasion questions have been raised over the effectiveness of over-the-counter cold remedies. 

In 2014, the Cochrane Institute, which carries out the ‘gold standard’ of evidence-based reviews, found there was ‘no good evidence for or against the effectiveness of over the counter medicines in acute cough’ in the UK. Phenylephrine meds were among the drugs included. 

The FDA ruling on phenylephrine does not concern another popular decongestant — pseudoephedrine. 

Phenylephrine’s use boomed after products made with pseudoephedrine were hit with restrictions in the UK in 2008 to prevent criminals turning it into the illegal drug crystal meth. 

It is illegal to sell or supply any product to Brits which contains more than 720mg of pseudoephedrine without a prescription. 

But in February, the MHRA announced it was ‘reviewing available evidence’ to see if their sale rules needed to change again following safety concerns. 

In exceptionally rare cases, this drug can trigger posterior reversible encephalopathy syndrome (PRES) or reversible cerebral vasoconstriction syndrome (RCVS), the medicines watchdog warned. 

The European Medicines Agency (EMA) is carrying out its own probe into the medicine’s side effects. 

The EMA is expected to announce its investigation recommendation in December. The MHRA told MailOnline it could not share its timescale.

It comes as the UK medicines watchdog, in March, also ordered around 20 over-the-counter cough medicines — including Day and Night Nurse and Boots Day Cold And Flu Relief — to be withdrawn from the market. 

Evidence was found that pholcodine, found in the cough syrups, could, in rare cases, cause an allergic reaction if the user undergoes surgery and needs a general anaesthetic which involves the use of a muscle relaxant.     

While it stressed such reactions are incredibly rare — affecting around one in 10,000 procedures — the review concluded the benefits of pholcodine-containing cough and cold medicines ‘do not outweigh the increased risk of the very rare event of anaphylaxis’. 



Read More

Previous post ‘A timely wicket’ – Livingstone’s fine catch dismisses Rohit
Next post Trident Realty to invest Rs 700 cr to build independent floors at Panchkula